Mississippi, 2002

Damaging Winds in Mississippi, July 29, 2002

July 29, 2002 · NWS JAN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 29, 2:45 PM CST, 1 hour earlier.

Area forecast discussion, Jul 29, 2:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT MON JUL 29 2002

MAIN FOCUS WILL BE WITH RAIN CHANCES FOR THE REST OF THIS
EVENING...THROUGH THURSDAY.

DECENT AREA OF CONVECTION HAS FIRED ACROSS THE SOUTHERN COUNTIES
THIS AFTERNOON. OVERALL...MOVEMENT OF STORMS IS VERY SLOW AND TO THE
NE. HOWEVER...NE MOTION AND PROPAGATING OUTFLOWS WILL ALLOW FOR MORE
STORMS TO DEVELOP THROUGH 10 PM ACROSS CENTRAL PORTIONS OF THE
FORECAST AREA. THIS CONVECTION IS MOVING INTO AN UNSTABLE AREA AND
SEE NO REASON FOR THE ACTIVITY TO DIMINISH ANY TIME SOON. WILL
MENTION 40/50 SCT POPS...GENERALLY SOUTH OF I-20.

THE ENTIRE FORECAST WILL BE JUST ABOUT THE SAME AS THE PAST TWO
DAYS. MODELS HAVE BEEN SOMEWHAT CONSISTENT WITH THE EVOLUTION OF
FEATURES...AND THAT IS THE SAME WITH OUR 12Z MODEL RUNS. FOR
TUE...BEST MOISTURE WILL ONCE AGAIN BE LOCATED OVER THE SOUTHERN AND
EASTERN ZONES. MID LEVEL CYCLONIC CIRCULATION WILL REMAIN CENTERED
IN THE VICINITY OF MY NW ZONES. THIS WILL ALLOW FOR THE FAVORABLE
VERTICAL MOTION AREAS TO BE LOCATED OVER MY SE AND EAST COUNTIES.
BEST POPS WILL BE SE (60%) WITH SCT ELSEWHERE. AS WE APPROACH THE
EVENING...A SHORTWAVE WILL APPROACH FROM AR. THIS WILL ALLOW FOR SCT
(30%) POPS TO CONTINUE ACROSS THE NW ZONES.

WED LOOKS TO BE THE BEST DAY FOR PRECIP ACROSS THE ENTIRE FORECAST
AREA. 850 MB THETA E RIDGE WILL BE MORE PRONOUNCED ACROSS THE NORTH
AND CENTRAL AREAS. THE SHORTWAVE I MENTIONED FOR TUE EVENING...
ACROSS THE NW...WILL REMAIN ACROSS THE NORTHERN ZONES AND PROVIDE
THE NECESSARY MID/UPPER LEVEL SUPPORT FOR CONVECTION. AT THIS
TIME...STORMS SHOULD FIRE OVER THE NORTH...THEN PROPAGATE INTO THE
CENTRAL AREAS. WILL ONLY MENTION 50 POPS FOR NOW...BUT MAY HAVE TO
BE INCREASED PER LATER MODEL RUNS.

NO CHANGES FOR THE EXTENDED. UPPER RIDGE WILL BUILD OVER THE
PLAINS...THIS WILL ALLOW FOR A SHEAR AXIS TO REMAIN UNDERNEATH THE
RIDGE. BEST MOISTURE AND VERTICAL MOTION WILL BE LOCATED OVER THE
SOUTHERN HALF. WILL CONTINUE TO MENTION SCT SOUTH...ISOLATED NORTH.

JAN 74/94/75/92/72 4325
MEI 74/92/73/92/72 4425

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 29, 9:59 AM CST, 5 hours 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1059 AM CDT MON JUL 29 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. DANGEROUS LIGHTNING STRIKES...GUSTY WIND
AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH STRONGER
THUNDERSTORMS. A FEW STORMS ACROSS CENTRAL AND SOUTH MISSISSIPPI
AND NORTHEAST LOUISIANA MAY BECOME SEVERE AFTER 3 PM AND WILL
HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS TO 60 MPH OR LARGE
HAIL.

THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE OVER THE REGION
AND  AFTERNOON HEATING WILL BE SUFFICIENT TO START SHOWER AND
THUNDERSTORM FORMATION TODAY. A FEW STRONG THUNDERSTORMS WILL
DEVELOP LATE IN THE AFTERNOON AND ISOLATED SEVERE STORMS ARE
POSSIBLE...MAINLY AFTER 3 PM. THE ATMOSPHERE WILL BECOME MORE
STABLE AFTER SUNSET. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DECREASE SHORTLY AFTER SUNSET AND MOST WILL END BY 10 PM.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 29, 2:19 PM CST, 1 hour 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT MON JUL 29 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE SCATTERED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. DANGEROUS LIGHTNING STRIKES...GUSTY WIND
AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH
THUNDERSTORMS. STRONG STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE RAPIDLY AND PRODUCE DAMAGING WIND GUSTS TO 60 MPH OR LARGE
HAIL. THE BEST CHANCE FOR SEVERE STORM DEVELOPMENT WILL BE SOUTH
OF A LINE FROM DEKALB TO CANTON MISSISSIPPI TO WINNSBORO
LOUISIANA.

THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE OVER THE REGION
AND  DAYTIME HEATING WILL BE SUFFICIENT TO START SHOWER AND
THUNDERSTORM FORMATION. THE EFFECTS OF A SEA BREEZE FROM THE
SOUTH WILL MAINTAIN THE CHANCE OF STRONG THUNDERSTORMS OVER
CENTRAL AND SOUTHERN SECTIONS THROUGH 9 PM. THE ATMOSPHERE WILL
BECOME MORE STABLE AFTER SUNSET AND  SHOWERS AND THUNDERSTORMS
WILL BEGIN TO DECREASE. MOST ACTIVITY WILL END BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Copiah

When
July 29, 3:45 PM CST
Where
Copiah County, Crystal Spgs
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -90.367

A few trees were blown down on Dampeer Street.

Thunderstorm Wind, Rankin

When
July 29, 4:30 PM CST
Where
Rankin County, 5 mi S of Pelahatchie
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -89.800

A few trees were blown into a southbound lane of State Road 43.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307888, 5307889.